Hail, Crawford
- When
- August 8, 2:54 PM EST
- Where
- Crawford County, 0.69 mi N of Conneautville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.760, -80.370
Public reported penny size hail.
A cold front moved south across the area during the afternoon of August 8th. Scattered showers and thunderstorms developed along the front with an isolated severe storm in Northwest Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved south across the area during the afternoon of August 8th. Scattered showers and thunderstorms developed along the front with an isolated severe storm in Northwest Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 8, 2:11 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 311 PM EDT WED AUG 8 2012 .SYNOPSIS... A WEAK COLD FRONT JUST OF THE LAKESHORE WILL PUSH SOUTH OF THE AREA TONIGHT. LOW PRESSURE WILL MOVE ACROSS NORTHERN OHIO THURSDAY NIGHT AND DRIFT INTO THE CENTRAL LAKES FRIDAY NIGHT. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... COLD FRONT FROM JUST SOUTH OF THE LAKESHORE. MODERATELY UNSTABLE SOUTH OF THE FRONT WITH CAPES HOVERING AROUND 2000 J/KG. SCATTERED THUNDERSTORMS ARE ALREADY DEVELOPING SOUTH OF THE FRONT AND WILL CONTINUE THROUGH THIS EVENING. EXPECT TSRA ACTIVITY TO DIMINISH QUICKLY AFTER SUNSET. THINK PRECIP WILL HAVE A HARD TIME PROGRESSING EAST OVERNIGHT...BUT DID MAINTAIN CHANCE POPS NW OH LATE TONIGHT. LEANED TOWARD THE WARMER GFS MOS FOR THE OVERNIGHT PERIOD. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... IT IS GOING TO RAIN SOMETIME TOMORROW...JUST WHEN IS THE QUESTION. ALL THREE MODELS DEVELOP RAIN TOMORROW ACROSS THE AREA...WITH THE GFS BEING THE FASTEST AND NAM THE SLOWEST. SPLIT THE DIFFERENCE BETWEEN THE TWO FOR MY FORECAST. HEAVIEST RAINS WILL DEVELOP TOMORROW NIGHT AS SURFACE LOW TRACKS ACROSS NORTHERN OHIO. ALL 3 MODELS TRACK LOW OVER CLE BY 12Z FRIDAY. TIMING THE RAIN ON FRIDAY A BIT TRICKY. THE MORNING RAIN WILL GIVE WAY TO A DRY SLOT IN THE AFTERNOON....WITH ANOTHER WAVE LATER. MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE TRACK OF THE LOW SATURDAY...AS LOW DRIFTS INTO THE CENTRAL LAKES. MUCH COLDER AIR MOVES OVER THE LAKE SATURDAY. THE ECMWF DROPS THE 850 TEMPS TO 8C...WHILE GFS A LITTLE WARMER WITH 10C. EITHER WAY SHOULD BE COLD ENOUGH FOR SOME SCATTERED LAKE EFFECT SHOWERS. WITH A WEST-NORTHWEST FLOW EXPECT MOST SHOWERS TO BE CONFINED TO SNOWBELT EAST OF CLEVELAND. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... STRONGEST PIECE OF JET ENERGY WILL LIFT TO THE NORTHEAST ON SUNDAY BUT WE WILL STILL HAVE A BROAD TROUGH ACROSS THE REGION. ADDITIONAL PIECES OF ENERGY WILL PASS THROUGH THIS FLOW ON MONDAY AND MAY PRODUCE A FEW SHOWERS. THIS STORM SYSTEM WILL BE EAST OF THE AREA BY TUESDAY. HIGHS WILL BE THE COOLEST ON SUNDAY IN THE WAKE OF THE UPPER LEVEL TROUGH. HIGHS WILL BE IN THE UPPER 70S AT MOST LOCATIONS. SLIGHTLY WARMER ON MONDAY THEN BACK TO THE LOWER TO MIDDLE 80S FOR TUESDAY. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A WEAK COLD FRONT WILL BECOME STATIONARY OVER THE CENTRAL PORTION OF OHIO THIS EVENING. THIS BOUNDARY MAY CAUSE ENOUGH LOW LEVEL CONVERGENCE TO CAUSE A COUPLE THUNDERSTORMS TO DEVELOP OVER NE OHIO INTO NW PA. ONLY HAVE MENTIONED VICINITY THUNDER FOR THE KYNG TAF AT THIS TIME. HOWEVER WILL WATCH INLAND LOCATIONS FURTHER WEST THROUGH THE AFTERNOON. UNCERTAINTY AS WE APPROACH SUNRISE IS THE AMOUNT OF MVFR FOG THAT CAN DEVELOP WITH THE OVERALL INCREASE IN LIFT AS THE UPPER LEVEL TROUGH ARRIVES. AT THIS POINT DID NOT INTRODUCE ANY INTO THE TAF SITES BUT IF IT CAN OCCUR IT MAY BE ACROSS THE WESTERN TAF SITES. BELIEVE THERE WILL ALSO BE SOME SHOWERS THAT DRIFT INTO THE WEST ABOUT THE SAME TIME AS THE MVFR VISIBILITIES. SO FAR HAVE ONLY INTRODUCED A VICINITY SHOWER WITH UNCERTAINTY ON HOW FAST IT WILL MOVE INTO NW OHIO. THERE WILL EVENTUALLY BE A THREAT OF THUNDERSTORMS AS WE HEAT THE SURFACE INTO THE EARLY AFTERNOON. .OUTLOOK...PERIODS OF NON VFR POSSIBLE THURSDAY AND FRIDAY. NON VFR POSSIBLE SATURDAY ACROSS NE OHIO INTO NW PA. && .MARINE... NORTHERLY FLOW ON THE LIGHTER SIDE TONIGHT AS THE WEAK FRONT IS SOUTH OF THE LAKE. THIS FRONT WILL LINGER THOUGH AND CREATE A DIFFICULT WIND FORECAST FOR THE LAKE. THERE HAS BEEN A SIGNIFICANT SHIFT IN THE GUIDANCE TRACK OF THE LOW CENTER FOR THE NEXT SYSTEM THAT WILL COME ACROSS THE OHIO VALLEY. PREVIOUSLY IT LOOKED LIKE THE TRACK WOULD HAVE BEEN ACROSS WESTERN PA WITH A GOOD NORTHEAST GRADIENT FLOW ON THE LAKE. NOW A MAJORITY OF THE MODEL GUIDANCE TAKES IT ACROSS THE WESTERN HALF OF LAKE ERIE FRIDAY MORNING. THIS RESULTS IN A WIND DIRECTION SHIFT IN THE FORECAST. WITH A DECENT AMOUNT OF AGREEMENT HAVE NORTHEAST FLOW THURSDAY...BUT VEERING TO THE SOUTH AND SOUTHWEST FRIDAY/FRI NIGHT. WITH A LOW TRACK CLOSER...WINDS WILL BE LIGHTER. LOW LOOKS TO MOVE INTO ONTARIO SLOWLY AND RESULT IN A SW FLOW ON THE LAKE FRIDAY NIGHT INTO SUNDAY. THIS IS THE PERIOD OF TIME THE WINDS COULD BE THE STRONGEST WITH SMALL CRAFT CRITERIA POSSIBLE. LOW PRESSURE PULLS AWAY AND HIGH PRESSURE MOVES OVER THE OHIO VALLEY FOR LATE SUNDAY INTO MONDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...DJB NEAR TERM...DJB SHORT TERM...DJB LONG TERM...MULLEN AVIATION...MULLEN MARINE...OUDEMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 554 AM EDT WED AUG 8 2012 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-091000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 554 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 130 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Public reported penny size hail.
A pilot reported hail to quarter size falling from the storm.
The Post Office reported 7 to 8 trees down from Linesville Rd. to Conneautville Rd.
Law enforcement reported a couple trees down in Cochranton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409408, 409409, 409410, 409411.